Q. I’m 32, and for six years I’ve had a continuing loss of libido. In the last two years, I don’t think of sex or get an erection without serious coaxing from my partner. A hormone level test came back normal. My doctor gave me Viagra, which gives me an erection, but what’s the use when I have no urge to use it? Some time ago, when I lifted weights, I tried androstenedione and noticed that it increased my libido dramatically. I stopped taking it for health concerns, but lately I’ve tried it again to see if I could reproduce the side effect — and it worked! Now I’m weighing my (and my partner’s) sexual well-being against the long-term health concerns of this supplement. Is there anything else I should consider before continuing with androstenedione? Is it possible that although my testosterone levels test normal, my body isn’t using it efficiently?
A. Androstenedione is a precursor to testosterone, the male sex hormone responsible for our sexual drive and desire. Normally, androstenedione is made in the adrenal glands and released into the bloodstream. In the testicles, the androstenedione is converted into testosterone. As a category, these hormones are called anabolic steroids.
When a young man takes anabolic steroids as supplements, it can cause his testicles to lose their function. That is because the extra hormones lead his body to turn off its own hormone production. The hormones are produced in the testicles, so to turn off production, the body has to turn off the testicles. Sometimes this leads to permanent damage, resulting in low testosterone levels.
Most experts would agree that to identify a person with a hormone deficiency, you need to check testosterone levels at three separate time intervals. Usually, I will get morning testosterone levels once a week for three weeks before I say the patient has normal levels or not. If the levels are low, then I will give the person a prescription for testosterone patches to wear on a daily basis. These are safe and legal. Also, the dosage can be adjusted safely. I suggest you stop the steroids and let your doctor identify your hormone deficiency so it can be treated correctly and safely.